Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Bactrim's long term effects?
May 3, 2009

I've been on Bactrim for 2 yrs now ... what are the long term effects..... my t cells are below 100, but I'm in wk 30 of my PegInterferon/Ribavirin HepC therapy. Dr. says I can get off of Bactrim when my CD4 gets above 200 ... but doesn't l.t. Bactrim use suppress CD4? Is the Bactrim really any good as a prophylactic for infection??? Thank you!

Response from Dr. McGowan

Bactrim (trimethoprim-sulfamethoxazole) is used to prevent opportunistic infections (infections that take advantage of an immune system that is out of balance), especially Pneumocystis and Toxoplasmosis. Bactrim is highly effective as a preventive medication for these conditions (and probably bacterial pneumonia as well) and is responsible for saving lives (this was especially seen before we had effective treatment for HIV itself). It is true that bactrim has some suppressive effects on the body's ability to make white blood cells, but this is not on the same scale that interferon has. Using a three times a week dose may help lessen that effect. There is no long-term effect of bactrim on the bone marrow and your counts will improve once you are off the HCV treatment. Alternatives such as atovaquone that have less effects on the marrow do exist, but it is expensive and may also effect the liver. Dapsone is possible but may also cause anemia (a special test called a G6PD level must be tested first) and would not be effective against toxoplasmosis (which would require a separate medicine, pyrimethamine, which also causes decrease in white blood cell count!). To make a long story short, as long as you tolerate it, bactrim is a safe and effective treatment when your CD4 is low.

Good luck, Joe



Previous
should I do PEP?
Next
Ziagen plus Atripla?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement